Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quadratic Morse-Smale vector fields which are not structurally stable

Authors: Carmen Chicone and Douglas S. Shafer
Journal: Proc. Amer. Math. Soc. 85 (1982), 125-134
MSC: Primary 58F09; Secondary 34D30
MathSciNet review: 647911
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An example is given of a quadratic system in the plane which is Morse-Smale but not structurally stable. Also, it is proved that no such example exists for a quadratic system which is a gradient.

References [Enhancements On Off] (What's this?)

  • [1] A. Andronov et al., Qualitative theory of second-order dynamic systems, Wiley, New York, 1973.
  • [2] -, Theory of bifurcations of dynamic systems on the plane, Wiley, New York, 1973.
  • [3] C. Chicone, Quadratic gradients on the plane are generically Morse-Smale, J. Differential Equations 33 (1979), 159-166. MR 542667 (80g:58036)
  • [4] E. Gonzalez Velasco, Generic properties of polynomial vector fields at infinity, Trans. Amer. Math. Soc. 143 (1969), 201-222. MR 0252788 (40:6005)
  • [5] M. Hirsch, Differential topology, Springer-Verlag, New York, 1976. MR 0448362 (56:6669)
  • [6] J. Kotus, M. Krych and Z. Nitecki, Global structural stability of flows on open surfaces, Mem. Amer. Math. Soc. (to appear). MR 653093 (83h:58055)
  • [7] M. Krych and Z. Nitecki, Private Communication.
  • [8] J. Palis and S. Smale, Structural stability theorems, Global Analysis, Part I (S. S. Chern and S. Smale, Eds.), Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 223-231. MR 0267603 (42:2505)
  • [9] M. Piexoto, Structural stability on two dimensional manifolds, Topology 1 (1962), 101-120. MR 0142859 (26:426)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F09, 34D30

Retrieve articles in all journals with MSC: 58F09, 34D30

Additional Information

Keywords: Morse-Smale, structural stability, quadratic system
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society